Florida, 2006

Hail in Florida, May 24, 2006

May 24, 2006 · NWS TAE · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 24, 2:00 PM EST, 22 minutes earlier.

Area forecast discussion, May 24, 2:00 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT WED MAY 24 2006

.SYNOPSIS...SURFACE ANALYSIS CONTINUES TO FEATURE A RIDGE OF HIGH
PRESSURE TO OUR S OVER THE GULF, WITH A STALLED FRONT N OF THE AREA.
AT UPPER LEVELS, WE SEE A LOW TRAVERSING THE TOP OF THE MEAN RIDGE
OVER THE N CENTRAL STATES. A VERY LARGE UPPER LOW IS PRESENT OVER
THE GULF OF ALASKA. CLOSER TO HOME, THE SEA BREEZE FRONT (SBF) IS
READILY IDENTIFIED ON VISIBLE SATELLITE IMAGERY THIS AFTERNOON AND
WE HAVE ALREADY SEEN ISOLATED CONVECTION DEVELOP ALONG IT...EARLIER
THAN YESTERDAY. ITS ANOTHER SCORCHER AS WELL WITH TEMPS IN THE
LOWER 90S ACROSS ALL INLAND AREAS. ITS BEEN AS HOT AS 94 HERE AT
THE OFFICE TODAY. SUMMER IS DECIDEDLY UPON US.

&&

.SHORT TERM...TONIGHT THROUGH FRI NIGHT.
THIS WILL WE ARE GOING TO INCLUDE A REST OF TODAY GROUP TO ACCOUNT
FOR THIS AFTERNOONS CONVECTION IN FL, WHICH WILL LIKELY NOT LAST
PAST SUNSET. OVER THE SHORT TERM, THE SURFACE RIDGE WILL REMAIN TO
OUR S, PROVIDING US WITH A FAVORABLE REGIME FOR SEA BREEZE
CONVECTION. THE FORECAST REFLECTS THE TYPICAL SUMMER TIME FORECAST
WITH SLIGHT TO LOW CHANCE POPS EACH AFTERNOON AND EVENING AND HOT
AFTERNOON TEMPS. ESSENTIALLY, WHAT YOU SEE IS WHAT YOU GET.

.LONG TERM...SAT THROUGH TUE.
THROUGH THE WEEKEND...THE PATTERN LOOKS VERY FAMILIAR ONCE AGAIN
WITH RIDGE AXIS EXTENDING INTO THE EASTERN GULF WITH A WEAK
QUASI-STATIONARY BOUNDARY OVER OR JUST NORTH OF THE FORECAST AREA.
WITH THIS IN MIND...JUST LOOKING FOR ISOLATED SHOWERS AND
THUNDERSTORMS DURING MAINLY THE AFTERNOON AND EARLY EVENING EACH
DAY. HIGH TEMPERATURES LOOK TO BE NEAR NORMAL WITH UPPER 80S TO
LOWER 90S. THROUGH THE EARLY AND MIDDLE PART OF NEXT WEEK...
SURPRISINGLY SIMILAR LONG RANGE GUIDANCE BETWEEN THE GFS AND ECMWF.
BOTH MODELS FORM CLOSED LOW OFF THE MID-ATLANTIC COAST AND SETTLE
THIS FEATURE SOUTH TO A POSITION NORTH OF THE BAHAMAS BY TUESDAY. TO
THE WEST OF THIS UPPER LOW HEIGHTS LOOK TO BUILD ACROSS THE GULF
COAST AND UP THE SPINE OF THE APPALACHIANS. IF THIS SCENARIO IS TO
PAN OUT...THERE WILL BE THE POTENTIAL FOR SOME FAIRLY HOT
TEMPERATURES AROUND THE AREA EARLY NEXT WEEK...WITH JUST SLIGHT
CHANCES OF ISOLATED THUNDERSTORMS ALONG THE AFTERNOON SEA BREEZES.

&&

.MARINE...THIS WILL ALSO BE A FAIRLY REPETITIVE FORECAST WITH WINDS
SHIFTING FROM SW DURING THE DAY TO W OR NW AT NIGHT. HIGHEST WINDS
AND SEAS WILL BE IN THE AFTERNOON SEA BREEZE ZONE, WHERE BRIEF
PERIODS OF 15 KT WINDS WILL BE POSSIBLE ALONG WITH THE SEAS PEAKING
AROUND 3 FEET.

&&

.AVIATION...SCT CU DVLPMT ACROSS THE ENTIRE AREA. ENHANCED AREAS OF
CU ARE MAINLY FOUND IN FLORIDA AND WE MAY SEE SOME TEMPORARY CIGS
NEAR PFN AND TLH OVER THE NEXT SEVERAL HOURS (WILL REMAIN VFR
HOWEVER). WE ARE SEEING SOME ISOLD SHRA AND TSRA DVLPMT OVER FL AS
WELL ASSOCIATED WITH THE SEA BREEZE...AND WHILE PFN AND TLH MAY
POSSIBLY SEE SOME ACTIVITY THIS EVENING...THE CHANCE IS JUST TOO LOW
TO INCLUDE ANY TYPE OF VC OR TEMPO GROUPS IN THE TAFS.
CLOUDS AND PRECIP WILL DIMINISH SHORTLY AFTER SUNSET...THEN FOG
PROBLEMS BEGIN AFTER MIDNIGHT. THIS MORNING TLH DROPPED TO FIELD
MINS FOR A LITTLE WHILE AND BELIEVE TOMORROW MORNING WILL SEE A
REPEAT OF THE SAME. IF PFN SEES ANY PRECIP TONIGHT...THEY WILL
LIKELY DROP RATHER LOW AS WELL. FOR NOW ONLY BROUGHT VIS AT PFN DOWN
TO 4SM BECAUSE RAIN CHANCE IS SO LOW BUT DO HAVE A TEMPO CIG AT
800FT. AT AL AND GA SITES...BROUGHT VIS DOWN TO 2-3SM IN THE MORNING
AS WELL AS SOME SCT LOW CLOUDS.

&&

.FIRE WEATHER...WE GOT CLOSE TO THE 35 PERCENT RH AT TLH THIS
AFTERNOON, BUT THE SBF AND TS OUTFLOW STOPPED THE DROP, SO SHOULD BE
OK WITHOUT A WARNING. IN FACT, WE SEE NO FIRE WEATHER CONCERNS FOR
THE REMAINDER OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  67 91 67 91 / 10 20 10 20
PANAMA CITY  72 86 71 86 / 05 20 10 20
DOTHAN       70 91 70 90 / 10 20 20 20
ALBANY       70 93 69 91 / 10 20 20 20
VALDOSTA     67 91 66 90 / 20 20 20 30
CROSS CITY   65 91 67 89 / 10 20 20 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

AVIATION...MCNATT
MARINE/PUBLIC/FIRE WX...WOOL
LONG TERM DISCUSSION...BAM
Hazardous weather outlook, May 24, 4:43 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
543 AM EDT WED MAY 24 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-250945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
443 AM CDT WED MAY 24 2006 /543 AM EDT WED MAY 24 2006/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORM ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EVENING...MAINLY INLAND. PATCHY
AREAS OF FOG ARE EXPECTED LATE TONIGHT...AND WILL HAVE THE
POTENTIAL TO BECOME LOCALLY DENSE IN A FEW AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
PATCHY AREAS OF FOG ARE EXPECTED DURING THE LATE NIGHT HOURS OVER
THE NEXT SEVERAL DAYS...WITH THE FOG BECOMING LOCALLY DENSE IN A
FEW AREAS. OTHERWISE...INCREASING MOISTURE...COMBINED WITH SEA
BREEZE CONVERGENCE AND SOME UPPER LEVEL WEATHER SYSTEMS...WILL
INCREASE THE CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE EARLY PART OF NEXT WEEK. THE OVERALL
THREAT OF SEVERE STORMS WILL BE LOW.

THERE IS A MODERATE RISK FOR RIP CURRENTS ON THURSDAY ALONG THE
FLORIDA BIG BEND AND PANHANDLE BEACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

BAM

In the hours before

Special weather statement, May 24, 1:25 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT WED MAY 24 2006

FLZ027-241930-
WAKULLA-
225 PM EDT WED MAY 24 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WAKULLA COUNTY IN
NORTH FLORIDA...

* UNTIL 330 PM EDT

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRAWFORDVILLE...MOVING SOUTHWEST AT 5 MPH.

PEOPLE IN WESTERN WAKULLA COUNTY...INCLUDING THE CITY OF
CRAWFORDVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL UP TO THE SIZE OF DIMES...AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THIS STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

38-GODSEY
Special weather statement, May 24, 1:52 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 PM EDT WED MAY 24 2006

FLZ012-241945-
BAY-
152 PM CDT WED MAY 24 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY COUNTY IN THE
PANHANDLE OF FLORIDA...

* UNTIL 245 PM CDT

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS OVER THE NORTHERN AND EASTERN PORTION OF
THE COUNTY. THESE STORMS WERE DRIFTING SOUTH AROUND 5 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE BUT ARE NOT LIMITED TO...
CAIRO...MASHBURN AND RURAL NORTHWEST BAY COUNTY.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

38-GODSEY
Special weather statement, May 24, 2:02 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EDT WED MAY 24 2006

FLZ015-026-242000-
FRANKLIN-LIBERTY-
302 PM EDT WED MAY 24 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR FRANKLIN AND LIBERTY
COUNTIES IN NORTH FLORIDA...

* UNTIL 400 PM EDT

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF CARRABELLE. THIS STORM WAS
MOVING NORTH AROUND 5 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR
SANBORN MOVING TO THE NORTHWEST AROUND 5 MPH INTO WESTERN LIBERTY
COUNTY.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL AFFECT AREAS IN NORTHERN FRANKLIN COUNTY AND
SOUTHERN LIBERTY COUNTY THROUGH 4 PM EDT.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

38-GODSEY
Special weather statement, May 24, 2:14 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT WED MAY 24 2006

FLZ018-242015-
JEFFERSON-
314 PM EDT WED MAY 24 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON COUNTY IN
NORTH FLORIDA...

* UNTIL 415 PM EDT

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF MONTICELLO. THIS STORM WAS
MOVING SOUTH AROUND 5 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

38-GODSEY

The radar

The Tallahassee radar (KTLH), 26 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wakulla

When
May 24, 2:22 PM EST
Where
Wakulla County, Crawfordville
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.167, -84.367

Golfball size hail reported by a WTXL27 Tallahassee meteorologist.

Hail, Leon

When
May 24, 2:22 PM EST
Where
Leon County, Southeast Portion
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.383, -84.167

Golfball size hail reported by the public.

Hail, Lafayette

When
May 24, 4:30 PM EST to 4:36 PM EST
Where
Lafayette County, 4 mi N of Day
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.233, -83.283

A WCTV6 Tallahassee meteorologist reported golfball size hail covering the ground west of Dowling Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511772, 5511773, 5511774.